Hello, my name is***** and I have over 20 years of experience as a veterinarian. I'm sorry to hear that your pup ate something he should not have.
The most common signs seen with accidental ingestion of valacyclovir were vomiting, diarrhea, loss of appetite, and lethargy. Ingested dosages ranged from 18mgs to 998 mgs per pound of body weight. 60% of dogs developed signs within 3 hours of ingestion.
At 75 pounds he is 34kgs. Your fellow would have ingested 12mgs per pound of body weight if he ingested 400mgs.
The concern is that he is an older fellow, and thus less efficient organ function, so he may get higher blood levels than a younger dog.
If he just ate it, within the past 2 hours, it's worth trying to get him to vomit it back up.
You can give him 3 tablespoons of 3% hydrogen peroxide mixed with bread chunks or ice cream.
Then take him outside and run him around to get the peroxide bubbling so he vomits.
If no vomiting in 10 minutes repeat the peroxide dose once.
If he vomits and seems to clear his stomach and be done I would check to see if the pill pieces are present.
If it has been longer than 2 hours it is too late to induce vomiting.
To help with nausea you can give either:
1) Pepcid-ac (famotidine) at a dose of one 10mg tablet per 20 to 40 pounds of body weight every 12 hours.
2) Prilosec (omeprazole) at a dose of one 20mg tablet per 40 to 80 pounds of body weight every 24 hours.
These will reduce stomach acid and should help settle her stomach.
Then feed a homemade diet of 1/3 boiled, lean hamburger or boiled, white, skinless chicken, all fats and juices drained off the meat, and 2/3 boiled, plain, white rice.
If you don't have peroxide you can get him to an emergency clinic to induce vomiting.
If he doesn't vomit it back up or you choose not to take him to an emergency clinic still use the bland diet.
All you can do at that point is watch him closely. If he starts vomiting and cannot seem to stop, has a tense painful belly or severe diarrhea then he should be seen by a veterinarian.
In most cases one dose of an anti-viral drug is very well tolerated, but he's an older guy so we do need to be cautious.
Please let me know if you have any further questions.